Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 11, 2003, 2:50 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 2:50 PM EDT (18:50 UTC)
- Expired
- Jun 11, 2003, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 111855
FFWJKL
KYC195-112145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PIKE COUNTY
* UNTIL 545 PM EDT
* AT 244 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
SHOWERS AND THUNDERSTORMS MOVING INTO NORTHERN PIKE COUNTY. THESE
STORMS ARE PRODUCING HEAVY RAINFALL...AND WILL LIKELY CAUSE FLASH
FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE
HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3729 8275 3719 8256 3733 8223 3753 8194
3778 8234 3770 8264 3746 8263
$$
MCLANEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:00 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 11, 11:00 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 AM EDT WED JUN 11 2003 ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES INTO RICHER THETA-E AIR. .JKL...NONE. HYSELL -------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------- 415 AM EDT WED JUN 11 2003 THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM WITH SOUTHERN STREAM CONTRIBUTIONS. THE S/W LIST INCLUDES ONE OVER GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY AND THE OH VALLEY. RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE ACROSS CWA. ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW. UPSTREAM TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER APPROACHING WESTERN KY. THESE WILL KEEP ON A ENE PATH UNTIL DISSIPATION. ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS MORNING. PLACING OF HOURLY POPS TRICKY. OUR HIGHEST POPS TODAY ARE IN THE NORTH THIS MORNING. THIS TIMING POSSIBILITY MAY BE DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY EAST. SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE. TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES. THIS SHOULD BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND HIGH MOISTURE CONTENT. THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY FROM ORGANIZED CONVECTION TO THE NORTH. TONIGHT S/W CONTINUES TO APPROACH THE AREA. SPC SLIGHT RISK PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE. OUR POPS ON THU MAY BE ON THE LOW SIDE. .JKL...NONE. OUDEMAN -------------------------------------------------------------------- 945 PM EDT TUE JUN 10 2003 REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL TO OUR SOUTH...IN TN. IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN. RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA. CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE TO OVERNIGHT WORDING. .JKL...NONE. RAY ===================================================================== PREVIOUS DISCUSSIONS FOLLOW ===================================================================== 430 PM EDT TUE JUN 10 2003 THE FIRST NEAR TERM CONCERN IS THE WEAKENING MCS OVER SOUTHCENTRAL KY. CLOUD TOP TEMPS ALONG WITH RADAR TRENDS INDICATE THAT THE PART OF THE LINE OVER KY IS WEAKENING WITH THE SOUTHERN END IN TN STRENGTHENING WITH SOME HIGH THETA E INFLOW. EXPECT CONVECTION TO THE NW AND THE MCS OVER MO TO MOVE TOWARD THE REGION LATER TONIGHT. SOME PRECIP MAY DEVELOP NORTH OF THE 850 MB FRONT TONIGHT ON INCREASING LLJ. PWS WILL REACH NEAR 1.8 BY WED AT 12Z...SO SOME HEAVY DOWNPOURS ARE EXPECTED. OVER THE NEXT FEW DAYS WITH THE FRONT TO THE NORTH THE THREAT OF HEAVIEST RAIN SHOULD BE TO OUR N. HOWEVER...IF SUFFICIENT HEATING OCCURS TOMORROW AFTERNOON AND THERE IS SOME EROSION OF THE DEBRIS CLOUDS FROM TODAY AND TONIGHTS CONVECTION THAN WE COULD SEE SOME SEVERE THUNDERSTORMS...BUT CONVECTIVE TEMPS APPEAR TO BE WARM...IN THE MID 80S. ANY OUTFLOW BOUNDARIES FROM TONIGHTS AND AM CONVECTION COULD TRIGGER ADDITIONAL CONVECTION. THE BIGGER THREAT WOULD APPEAR TO BE HEAVY DOWNPOURS WITH VERY MOIST SOUNDINGS. IF THE CONVECTIVE TEMPS ARE REACHED...CAPES COULD REACH AS HIGH AS 2-3000 J/KG AND LIS COULD BE -7C OR LOWER. GIVEN THIS INSTABILITY AND WEAK TO MODERATE SHEAR...SOME GUSTY WINDS CANNOT BE RULED OUT. WITH EXPECTED RAIN IN THE AM AND DEBRIS CLOUDS AROUND UNDERCUT MOS GUIDANCE... ESPECIALLY NGM MOS GUIDANCE. WENT WITH WARMEST TEMPS IN THE SW. WITH BOUNDARY IN THE VICINITY AND THE SW/V CURRENTLY OVER NORTHERN TX TRACKING TOWARD THE OH VALLEY AND ASSOCIATED SFC DEVELOPMENT ON WED NIGHT INTO THU INCREASED POPS FOR THAT PERIOD AFTER PERIOD OF LOWER POPS WED NIGHT. THE GFS LOW APPEARS TO BE TOO DEEP GIVEN THE UPPER AIR PATTERN DUE TO CONVECTIVE FEEDBACK PROBLEMS. HOWEVER... EVEN WITH A SOMEWHAT WEAKER SYSTEM PASSING BY AND SOME DAYTIME HEATING BROUGHT POPS UP TO LIKELY ON THU. ON FRI...HELD ONTO CHANCE POPS WITH BOUNDARY NEARBY...BUT NO REAL GOOD UPPER DYNAMICS. IN GENERAL...TEMPS THROUGH THE PERIOD WERE IN GOOD SHAPE. BIGGEST ADJUSTMENTS WERE IN POPS IN THE NEAR TERM. EXTENDED...GENERALLY ZONAL FLOW CONTINUES. HOWEVER...A 500 MB TROUGH IS EXPECTED TO APPROACH THE REGION ON SUNDAY INTO MON. THE TAIL END OF THIS MAY CUTOFF OVER THE SOUTHERN MS VALLEY AREA AND PRECIP CHANCES COULD CONTINUE INTO TUE. WITH THE TROUGH APPROACHING...THE FRONT THAT SHOULD GENERALLY REMAIN TO OUR NORTH INITIALLY WILL FINALLY GET CLOSER TO THE REGION ON SAT NIGHT INTO SUN. WITH THE TROUGH APPROACHING ALONG WITH THE BOUNDARY IN THE REGION/DAYTIME HEATING WENT WITH THE LOW END OF LIKELY CATEGORY ON SUN. THERE COULD BE SOME LOCALLY HEAVY RAIN THIS WEEKEND AS WELL. MAX TEMPS SHOULD GENERALLY BE SOMEWHERE NEAR 80 DEGREES WITH LOWS IN THE LOW TO MID 60S. WITH THE FRONTAL ZONE IN THE REGION AND SEVERAL SW/S TO PASS BY THERE SHOULD BE A LOT OF CLOUDS THROUGHOUT...WITH SOME DIURNAL TRENDS. JP
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 8 hours 6 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 644 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES WITHIN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL. THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN COUNTIES CLOSER TO THE WEST VIRGINIA BORDER. HEAVY RAIN WITH THESE THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN KENTUCKY. THUNDERSTORMS ARE FORECAST THROUGH MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ABOVE NORMAL ATMOSPHERIC MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY. OUDEMAN
In the hours before
Local storm report, Jun 11, 12:27 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1227 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM 5 S SALYERSVILLE KY .75 INCH HAIL
06/11/03 MAGOFFIN REPORTED BY TRAINED
SPOTTER
1224 PM ROYALTON KY 1.75 INCH HAIL
06/11/03 MAGOFFIN REPORTED BY LOCAL RESCUE
SQUAD
RAYLocal storm report, Jun 11, 2:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM BLACKBERRY KY 2.00 INCH HAIL
06/11/03 PIKE REPORTED BY EMERGENCY
MANAGER
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:13 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 32 min |
| Jun 11, 12:43 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 47 min |
| Jun 11, 1:04 PM EDT | Flash Flood Warning | JKL | Breathitt, Magoffin | 4 hr |
| Jun 11, 1:14 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 31 min |
| Jun 11, 1:15 PM EDT | Flash Flood Warning | JKL | Floyd, Martin | 4 hr |
| Jun 11, 1:29 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 4 hr |
| Jun 11, 1:33 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 42 min |
| Jun 11, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 36 min |
| Jun 11, 2:12 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 11, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 41 min |
| Jun 11, 2:30 PM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 11, 4:24 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 11, 4:46 PM EDT | Flash Flood Warning | JKL | Breathitt, Magoffin | 3 hr |
| Jun 11, 5:13 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Martin, Pike | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.